The Diophantine problem in Chevalley groups

Elena Bunina, Alexei Myasnikov, Eugene Plotkin

Research output: Contribution to journalArticlepeer-review


In this paper we study the Diophantine problem in Chevalley groups Gπ(Φ,R), where Φ is a reduced irreducible root system of rank >1, R is an arbitrary commutative ring with 1. We establish a variant of double centralizer theorem for elementary unipotents xα(1). This theorem is valid for arbitrary commutative rings with 1. The result is principal to show that any one-parametric subgroup Xα, α∈Φ, is Diophantine in G. Then we prove that the Diophantine problem in Gπ(Φ,R) is polynomial time equivalent (more precisely, Karp equivalent) to the Diophantine problem in R. This fact gives rise to a number of model-theoretic corollaries for specific types of rings.

Original languageEnglish
Pages (from-to)219-274
Number of pages56
JournalJournal of Algebra
StatePublished - 15 Jul 2024


  • Chevalley groups
  • Diophantine problem
  • Diophantine set
  • Double centralizer theorem

All Science Journal Classification (ASJC) codes

  • Algebra and Number Theory


Dive into the research topics of 'The Diophantine problem in Chevalley groups'. Together they form a unique fingerprint.

Cite this